Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 20, NWS Sioux Falls, SD

June 27, 20194 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2019, 7:34 AM CDT for 4 counties in Minnesota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2019, 7:34 AM CDT (12:34 UTC)
Expired
Jun 27, 2019, 8:15 AM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:38 AM CDTHAIL 0.7Worthington, MNRECEIVED REPORT VIA TWITTER, DIME SIZED HAIL, HEAVY RAIN, AND STRONG WINDS.
Jun 27, 7:50 AM CDTTSTM WND GST 674 Ene Jeffers, MN67.7 MPH WIND GUST, WIND DIRECTION WSW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:01 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WUUS53 KFSD 271234
SVRFSD
MNC033-063-101-105-271315-
/O.NEW.KFSD.SV.W.0020.190627T1234Z-190627T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
734 AM CDT Thu Jun 27 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Jackson County in southwestern Minnesota...
  Eastern Nobles County in southwestern Minnesota...
  Eastern Murray County in southwestern Minnesota...
  Cottonwood County in southwestern Minnesota...

* Until 815 AM CDT.

* At 733 AM CDT, severe thunderstorms were located along a line
  extending from near Lake Shetek State Park to near Heron Lake to
  near Round Lake, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Heron Lake around 740 AM CDT.
  Windom and Lakefield around 750 AM CDT.
  Bingham Lake around 755 AM CDT.
  Jackson In Jackson County and Kilen Woods State Park around 800 AM 
  CDT.
  Mountain Lake and Bergen around 805 AM CDT.
  Comfrey around 810 AM CDT.

Other locations impacted by these severe thunderstorms include Avoca,
Delft, Alpha, Kinbrae, Wilder, Dundee, Okabena and Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9572 4375 9561 4415 9581 4420 9560
      4419 9511 4411 9510 4411 9486 4350 9485
TIME...MOT...LOC 1233Z 243DEG 45KT 4414 9563 4383 9541 4359 9543 

HAIL...<.75IN
WIND...60MPH
 
$$

Schumacher
3 follow-up statements
822 
WWUS53 KFSD 271253
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
753 AM CDT Thu Jun 27 2019

MNC101-105-271302-
/O.CAN.KFSD.SV.W.0020.000000T0000Z-190627T1315Z/
Nobles MN-Murray MN-
753 AM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NOBLES AND EASTERN
MURRAY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southwestern Minnesota.

LAT...LON 4350 9545 4419 9546 4419 9511 4411 9510
      4411 9486 4350 9486
TIME...MOT...LOC 1252Z 243DEG 45KT 4424 9535 4393 9513 4369 9515 

$$

MNC033-063-271315-
/O.CON.KFSD.SV.W.0020.000000T0000Z-190627T1315Z/
Jackson MN-Cottonwood MN-
753 AM CDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR JACKSON AND COTTONWOOD COUNTIES...

At 752 AM CDT, severe thunderstorms were located along a line
extending from near Lamberton to near Windom to Lakefield, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Bingham Lake around 755 AM CDT.
  Mountain Lake and Bergen around 805 AM CDT.
  Comfrey around 810 AM CDT.

Other locations impacted by these severe thunderstorms include Alpha,
Wilder, Delft and Okabena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9545 4419 9546 4419 9511 4411 9510
      4411 9486 4350 9486
TIME...MOT...LOC 1252Z 243DEG 45KT 4424 9535 4393 9513 4369 9515 

HAIL...<.75IN
WIND...60MPH
 
$$

Schumacher
485 
WWUS53 KFSD 271303
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
803 AM CDT Thu Jun 27 2019

MNC033-063-271315-
/O.CON.KFSD.SV.W.0020.000000T0000Z-190627T1315Z/
Jackson MN-Cottonwood MN-
803 AM CDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR JACKSON AND COTTONWOOD COUNTIES...

At 802 AM CDT, severe thunderstorms were located along a line
extending from near Jeffers to near Bergen to near Jackson In Jackson
County, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. At 750 AM CDT, a 68 mph wind gust was 
         reported 4 miles east-northeast of Jeffers.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Comfrey around 815 AM CDT.

Other locations impacted by these severe thunderstorms include Alpha,
Wilder, Delft and Okabena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9532 4419 9534 4419 9511 4411 9510
      4411 9486 4350 9486
TIME...MOT...LOC 1302Z 265DEG 37KT 4412 9514 4381 9492 4360 9506 

HAIL...<.75IN
WIND...60MPH
 
$$

Schumacher
127 
WWUS53 KFSD 271313
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
813 AM CDT Thu Jun 27 2019

MNC033-063-271323-
/O.EXP.KFSD.SV.W.0020.000000T0000Z-190627T1315Z/
Jackson MN-Cottonwood MN-
813 AM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND COTTONWOOD
COUNTIES WILL EXPIRE AT 815 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southwestern Minnesota.

LAT...LON 4350 9532 4419 9534 4419 9511 4411 9510
      4411 9486 4350 9486
TIME...MOT...LOC 1313Z 243DEG 45KT 4418 9498 4387 9476 4366 9490 

$$

Schumacher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:38 AM CDT, 56 minutes earlier.

Area forecast discussion, Jun 27, 6:38 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
638 AM CDT Thu Jun 27 2019

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Thu Jun 27 2019

Complicated forecast this morning with well developed complex of
storms working east across South Dakota. Wake low has developed on
the backside of the system, with the winds gusting to near 60 mph in
Faith.  On the southern edge of the complex, have had reports of
heat bursts in Mission SD.

For this morning, followed the idea of the HiRes ARW and
Experimental HRRR which focus the complex mainly along and north of
highway 14 as the cap over the region looks to be quite strong with
10-11 C at 700 mb.  Still wouldn't rule out an isolated storm or two
to try to develop on the south side of the complex.  If the storm is
able to organize slightly, agree with SPC large hail up to 2" are
possible.  With the complex, potential for wind gusts to approach 65
mph. Models are hinting that as the complex works east, it may try
to work south across southwest Minnesota following the thermal
ridge.  Bulk shear is also slightly stronger, so may  be the
potential for a few severe reports despite diurnal timing.

With cold pool lingering across the northeast portion of the
forecast area, have fairly tight gradient in forecast high from the
northeast to the south.

Picture for tonight is unclear as some of the convective allowing
solutions indicate the potential for convection to redevelop along
an outflow boundary late in the day.  Have added low pops east of
highway 59 in southwest Minnesota into Northwest Iowa for the
potential, though it appears focus will be east.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT Thu Jun 27 2019

Abbreviated discussion beyond today and tonight with active weather.
 Heat still expected Friday through Sunday with heat index values of
95-105 F.  The peak of the heat appears to be on Saturday with
widespread 100-105 heat index values.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 627 AM CDT Thu Jun 27 2019

The main concern is the line of thunderstorms moving eastward into
southwest Minnesota and northwest Iowa early this morning. Some of
the storms are capable of producing small hail and gusty winds
from 30 to 35 knots. Expect brief MVFR to IFR conditions with
storms and on the back edge of it. Otherwise, VFR conditions are
expected for today, mainly after mid-morning.

Tonight: MVFR to IFR conditions will be possible across southwest
Minnesota and portions of east-central South Dakota as stratus
moves in.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...05
Hazardous weather outlook, Jun 27, 6:30 AM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
630 AM CDT Thu Jun 27 2019

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ050-058-063-
064-068>071-281130-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dixon-Dakota-Gregory-Aurora-Charles Mix-Douglas-
Bon Homme-Yankton-Union-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning. Storms may produce small
hail to the size of dimes and gusty winds to 40 mph.

Warm and muggy conditions are expected to develop today. Heat index
values will approach 100 near the South Dakota/ Nebraska border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-052-057-281130-
Beadle-Jerauld-Brule-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning, but are expected to remain
below severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-098-SDZ039-040-053>056-059>062-065>067-281130-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Kingsbury-Brookings-
Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-
Turner-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning. A few storms may produce
gusty winds to 60 mph and hail to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001-MNZ089-281130-
Lyon-Nobles-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning. These storms could produce
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 4:19 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     HAIL             5 WSW ALEXANDRIA        43.63N 97.87W
06/27/2019  M0.70 INCH       HANSON             SD   TRAINED SPOTTER

&&

AT
Local storm report, Jun 27, 5:26 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             1 W MADISON             44.01N 97.12W
06/27/2019  M1.00 INCH       LAKE               SD   PUBLIC

            RECEIVED REPORT VIA TWITTER, DIME TO
            QUARTER-SIZED HAIL WITH MOST OF THE HAIL
            FALLING AS PEA TO DIME-SIZED.

&&

AT
Local storm report, Jun 27, 6:02 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             PARKER                  43.40N 97.14W
06/27/2019  E0.88 INCH       TURNER             SD   PUBLIC

            RECEIVED REPORT VIA TWITTER, USER REPORTED
            DIME TO NICKEL-SIZED HAIL IN PARKER.
            ESTIMATED TIME AND LOCATION BASED ON RADAR.

&&

AT
Local storm report, Jun 27, 6:58 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HAIL             3 W GEORGE              43.34N 96.06W
06/27/2019  E0.88 INCH       LYON               IA   PUBLIC

            RECEIVED REPORT VIA TWITTER.

&&

AT
Local storm report, Jun 27, 7:34 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             3 NNW GEORGE            43.38N 96.02W
06/27/2019  E1.00 INCH       LYON               IA   PUBLIC

            RECEIVED REPORT VIA SOCIAL MEDIA, PEA TO
            QUARTER SIZE HAIL ALONG WITH STRONG WINDS
            AND HEAVY RAIN.

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:40 AM CDTSevere Thunderstorm WarningFSDNobles50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.